Hail, Franklin
- When
- August 5, 12:15 PM EST
- Where
- Franklin County, Burnt Chimney
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.100, -79.833
Thunderstorm winds downed trees in Troutville, Copper Hill, and large tree limbs in Moneta. Lightning struck a house near Nace, starting a fire that destroyed the house.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 5th produced damaging winds, hail up to quarter size, and damaging lightning.Thunderstorm winds downed trees in Troutville, Copper Hill, and large tree limbs in Moneta. Lightning struck a house near Nace, starting a fire that destroyed the house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 9:35 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1035 AM EDT TUE AUG 5 2003 CONVECTIVE ACTIVITY THAT MOVED THROUGH OVERNIGHT HAS STABALIZED ATMOSPHERE CONSIDERABLY. DEEPER MOISTURE HAS NOW BEEN SHUNTED EAST OF THE FCST AREA WITH CONSIDERABLE DRYING AT ALL LEVELS...PWATS NOW DOWN TO 1.00 TO 1.25. AS A RESULT...DO NOT FORSEE A FLASH FLOOD THREAT TODAY. IF ANYTHING...WESTERLY WINDS SFC AND ALOFT WILL WORK AGAINST POOLING OF ANY MOISTURE EXCEPT FOR THE WINDWARD SLOPES IN THE WESTERN PART OF THE CWA. MODIFIED AFTN RNK SOUNDING YIELDS AFTN CAPES OF 1000-1500 J/KG. IN SPITE OF DRY AIR AND WESTERLY WINDS...PRESENCE OF UPPER TROF AND THE EXIT REGION OF UL JET STREAK TO OUR SW MAY BE ENOUGH TO INITIATE SCT AFTN DEEP CONVECTION. WITH COLD AIR ALOFT (5H TEMPS OF M11)... STEEPENING LL LAPSE RATES FROM AFTN HEATING...AND POTENTIAL FOR DRY AIR ENTRAINMENT...POTENTIAL EXISTS FOR ISOLD SVR WX...THREAT BEING LARGE HAIL AND WIND. VIL OF THE DAY LOOKS TO BE IN THE NEIGHBORHOOD OF 45...POSSIBLY AS LOW AS 40 IF COOLER TEMPS ABOVE 5H ADVECT ACROSS THE CWA DURING THE AFTN. GOING FCST LOOKS GOOD WITH CHC THREAT THE ENTIRE FCST AREA. .RNK... NC...NONE. VA...NONE. WV...NONE. 11
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. THE THREAT OF SEVERE THUNDERSTORMS ALSO INCLUDES THE SOUTHERN SHENANDOAH VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA...AND THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS LARGE HAIL...BUT ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...SCATTERED AREAS WILL SEE BRIEF HEAVY RAINFALL OF 1 TO 2 INCHES. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 AM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM PATRICK SPRINGS VA 60 MPH TSTM GUST
08/05/03 PATRICK LARGE TREE BLOWN DOWN
ACROSS POWERLINE.REPORTED
BY PATRICK COUNTY 911.
1230 AM MONROE VA 60 MPH TSTM GUST
08/05/03 AMHERST LARGE TREE BLOWN DOWN
ACROSS ROAD.REPORTED BY
AMHERST SHERIFFS OFFICE.NCZ003>006-019-020-VAZ018>020-022>024-032>035-043>047-058-059-WVZ044- 045-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 100 PM EDT TUE AUG 5 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE BLUE RIDGE. THE VIRGINIA FOOTHILLS...INTO THE PIEDMONT OF NORTH CAROLINA IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP AS AN UPPER LEVEL DISTURBANCE SWEEPS ACROSS THE REGION DURING THE LATE AFTERNOON. SOME OF THESE STORMS WILL HAVE THE CAPABILITY TO BECOME SEVERE PRODUCING PENNY SIZE OR LARGER HAIL AND ISOLATED WIND GUSTS TO 60 MPH. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0113 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM 5 N ROANOKE VA F1 TORNADO
08/05/03 ROANOKE A BRIEF TORNADO DEVELOPED
AROUND 105 AM ABOUT 5 MILES
NORTH OF ROANOKE. THE
TORNADO WAS ON THE GROUND
FOR APPROXIMATELY 1/2 MILE
AND WAS BETWEEN 15 AND 35
YARDS WIDE. THE TORNADO
ROLLED A VEHICLE 50 TO 75
FEET, BLEW IN PLATE GLASS
WINDOWS AND GLASS DOORS,
AND LIFTED A GOOD PORTION
OF THE ROOF OFF A BUSINESS,
AND RIPPED SHINGLES OFF A
FEW HOMES. INFORMATION
PROVIDED BY ROANOKE COUNTY
EMERGENCY MANAGER.
EMLAWThe Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
9 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332663, 5332662, 5332674, 5332666, 5332664, 5332665, 5332667, 5332668, 5332669, 5332670, 5332671, 5332672, 5332673.